Tyler S Garman1, Karim J Halazun2, Cynthia M Magro3 and Allyson J Ocean1*
1Department of Medicine, Division of Hematology and Medical Oncology, New-York Presbyterian Hospital, USA
2Department of Surgery, Division of Liver Transplantation and Hepatobiliary Surgery, Weill Cornell Medicine, USA
3Department of Pathology & Laboratory Medicine, Weill Cornell Medicine, USA
Immune Checkpoint Inhibitors (ICIs) are associated with many adverse side effects, including a number of dermal eruptions. Here we report a rare case of granulomatous/sarcoid-like lesions developing after use of ICI nivolumab, the first case to be reported in a primary tumor of the gastrointestinal tract. The patient is a 70-year-old female with treatment resistant stage IV cholangiocarcinoma, who was started on nivolumab, a monoclonal antibody which inhibits PD-1. During her second cycle, she developed three tender nodules on her upper thigh and lower back. On biopsy, the nodules revealed coalescing granulomas, most consistent with a sarcoid-like reaction to her ICI. The pathophysiology of sarcoid-like reactions involves an imbalance of a subset of T-helper cells, namely Th1 and Th17, which are activated by ICIs and drive fibrosis and inflammation. This reaction can be managed by discontinuing the offending ICI, administering steroids, or careful observation. With on-going clinical trials investigating ICIs in gastrointestinal cancers, it is likely their use will become more widespread in these diseases. Thus, it is essential for clinicians to be aware of their rare side effects, how they present, and how they can be managed.
Garman TS, Halazun KJ, Magro CM, Ocean AJ. Granulomatous/Sarcoid-like Reaction to Nivolumab in a Patient with Cholangiocarcinoma. Oncol Case Report J. 2021;4(2):1036..